Washington, 2012

Heavy Snow in Washington, January 15 to 16, 2012

January 15 to 16, 2012 · NWS OTX · 1 event in 1 county or zone

A combination of deep instability and an approaching upper level trough triggered heavy snow showers across Whitman County during the evening hours of January 15th. These showers became organized into a narrow west to east oriented band across the central portion of the county extending from LaCrosse to Pullman.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A combination of deep instability and an approaching upper level trough triggered heavy snow showers across Whitman County during the evening hours of January 15th. These showers became organized into a narrow west to east oriented band across the central portion of the county extending from LaCrosse to Pullman. Numerous reports of five to seven inches of snowfall were reported beneath this band within an eight hour period that stretched into the early morning hours of the sixteenth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 4:16 PM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 15, 4:16 PM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
416 PM PST Sun Jan 15 2012

.SYNOPSIS...A cold and unstable air mass over the area will allow
for snow showers for most locations. accumulations will generally
be light...however moderate snow amounts are possible...over the
Idaho Panhandle...Blue Mountains and near the Cascade Crest. A
stronger system will arrive between Tuesday night and Wednesday.
This system will bring heavy snow to portions of the Inland
Northwest...however its precise location remains questionable at
this time.

&&

.DISCUSSION...
Tonight and Monday...Very cold and unstable upper level low will
provide the weather focus during this period. 500 mb temperatures
have fallen below -40C over the entire forecast area this
afternoon...however most of the convection thus far has occurred
in a sw-ne band of potential instability extending from the Blue
Mountains to the central Idaho Panhandle. This pattern will change
somewhat overnight as the focus shifts toward the incoming
shortwave trough centered just northeast of Portland as of 2pm. As
of 1pm...the NAM and RUC positioned this feature quite well and
both move it into the Cascades around 00z and into the SE corner
of Washington by 12z Monday morning. Although most of the snow
showers will concentrate near this feature...we cannot entirely
rule out additional showers elsewhere across the forecast area
tonight as the atmosphere will remain quite unstable with lifted
index values holding near 0...at least over the eastern third of
Washington and most of the Idaho Panhandle. Snowfall amounts will
be tricky. The heaviest amounts will generally fall near and just
northeast of the surface low track but this is where the models
diverge significantly. The 18z NAM wants to place a secondary
surface low well north of the upper level shortwave
trof...somewhere over southern Spokane County by 12z with a weaker
low near Lewiston. This does not make a whole lot of sense
considering the upper level forcing and lack of a low-level
thermal gradient. If the NAM were to verify...we'd be looking at
some 1-3" snowfall amounts from roughly Sprague to Harrison
through mid-morning. We will lean toward the more consistent
GFS/RUC and SREF solutions which keep the low much further south
and place the threat of moderate precipitation extending from the
Blue Mountains to the central Idaho Panhandle. Snowfall amounts
will generally range from 1-3" in much of this area...and support
the current batch of snow advisories for the Palouse...Camas
Prairie...and central Panhandle. The Lewiston area should also see
snow...but based on 1-2" amounts mainly falling overnight...it was
not worth expanding the advisories. Its worth noting...that while
these amounts should represent the average accumulations...given
the deep instability and lifting through the dendritic
layer...there will likely be localized amounts which are
considerably heavier. The would be better addressed via short-term
forecasts as it tough to forecast where showers will train over
any given area. The threat of snow showers will begin to wane by
late morning/early afternoon...as the air mass begins to stabilize
ahead of the next system forecast to move into the Cascades late
in the day. fx

Monday night through Wednesday night...The significant longwave
pattern change continues to influence this time interval producing
a substantial amount of precipitation, including heavy snowfall
for many locations including lowlands on Wednesday that changes
over to a wintry mix including some intervals of freezing rain
Wednesday night. All this occurs as a the very cold air mass
lingering over Eastern Washington and Northern Idaho is overrun
with a wet warm front with a well maintained tap into moderate
subtropical moisture. Before this potentially big snowfall events
unfolds the air mass remains cold and conditionally unstable and
the Jet stream/storm track placement is oriented in such a way as
to allow for nuisance mesoscale shortwave migration through it to
produce snow showers of varying areal coverage and intensity
Monday night into Tuesday. Tuesday night before the potentially
big Wednesday snowfall begins a stalled arctic air boundary
lingering just to the north of the Canadian Border that extends
down into portions of Northern Montana remains in place and allows
for deformation/squeezing between the it and the incoming wet warm
frontal zone so a a gradual transition to increased pops for
stratiform snowfall remain a valid segue for Tuesday night.
General low pressure/trof aloft with cold air remaining in place
at lower levels for most of this interval allow for forecast
temperatures to remain on the cool side of what would be
considered normal for this time of year. As far as snow
accumulation totals for Wednesday into Wednesday night...model
runs continue to suggest the potential remains for somewhere on
the order of near a foot of snow accumulation in most lowland
and valley locations with two or more feet in the mountains.
Winter storm watches issued to highlight this are listed at the
bottom of this discussion. /Pelatti

Wednesday night through Sunday...Yet another moisture-laden system
looks to take aim at the area by Thursday. Between that system and
the system Wednesday, the period of calmer weather may be
exceedingly brief. However, given model timing problems and
problems with placement and cold air entrenchment on all models,
the forecast represents a compromise of the ECMWF and GEFS mean
solutions. Both of these are substantially colder then the
operational 12z GFS, however both have exceedingly better
continuity than the GFS.

In attempting to follow some sort of blended solution, thermal
profiles ended up much colder than the GFS and favor a decaying
and retreating frontal boundary draped across the heart of the
CWA. This front will likely become a focusing mechanism for heavy
precipitation by the time Thursday rolls around. Profiles north
of the front will likely favor all snow, while along and south a
transition to either freezing rain or rain seems likely. This was
difficult to pin down given the lack of reliable soundings to look
at, however layer temperatures do suggest an elevated warm layer,
so at least the potential of freezing rain in the transition is
there from Wednesday night into Thursday. Additionally, QPF values
look even higher on Thursday at this point than they do on
Wednesday. This could mean another impressive snowfall where
precipitation remains all snow. At this time, the best estimate on
the rain/snow line will generally be just south of I-90. This
could put Spokane/Coeur D'Alene in a heavy/wet swath of snow yet
again. ECMWF and Canadian QPF suggests the heaviest QPF axis
should roughly run down I-90, with up to 0.75" during the day on
Thursday. Given the warmer profile relative to Wednesday, snow to
liquid ratios are unlikely to be impressive, however if it should
remain all snow during they day, yet another heavy snowfall is
quite possible.

By Thursday night, warmer air continues its northward advance as
Thursday's system departs to the east. Showery and warmer
conditions persist through Friday night with almost all valley
locations seeing snow levels rise high enough to change to all
rain. This is supported by multiple models pushing 850 mb
temperatures up toward +3 to +4C for a time. By Saturday and
Saturday night, cold air again filters into the region with
unstable snow showers likely becoming the ruler of the region by
the weekend. /Fries

&&

.AVIATION...
00Z TAFS: Cold upper level low will place the threat of -shsn in all
forecasts. Most of the activity will remain near KPUW and KLWS in an
axis of instability however it will also follow a compact upper
level disturbance which was heading into the southern WA Cascades as
of 00z. -SHSN are psbl at KEAT and KMWH through 06z or so and brief
pds of ifr/mvfr cigs and vsbys will be psbl but should be
short-lived. The low will shift into xtrm E WA and N ID aft 06z and
this will bring a good chance of prolonged showers to KPUW and KLWS
through Mon AM with IFR conditions expected. The chances for IFR
-shsn are smaller at KGEG KSFF and KCOE as several guidance packages
keep most of the pcpn south of these sites. Much will depend on
track of surface low associated with upper level trough. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        16  28  21  31  18  29 /  30  20  50  40 100 100
Coeur d'Alene  17  29  20  30  17  29 /  40  30  60  60 100 100
Pullman        20  29  24  31  25  35 /  70  70  60  60 100 100
Lewiston       24  34  26  36  28  39 /  70  70  40  50 100 100
Colville       13  28  18  30  11  26 /  20  20  60  60  70  90
Sandpoint      17  29  21  29  12  26 /  60  60  90  90  70 100
Kellogg        18  24  18  27  21  30 /  90  90  90  90 100 100
Moses Lake     13  32  15  35  20  28 /  30  20  20  20  90 100
Wenatchee      14  28  19  31  18  26 /  40  20  20  20  80 100
Omak            2  21  12  28  10  22 /  20  20  30  30  80  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Tuesday evening through Wednesday
     evening for Central Panhandle Mountains-Coeur d'Alene Area-
     Idaho Palouse-Lewis and Southern Nez Perce Counties-
     Lewiston Area-Northern Panhandle.

     Winter Weather Advisory until 10 AM PST Monday for Idaho Palouse-
     Lewis and Southern Nez Perce Counties.

     Winter Weather Advisory until 1 PM PST Monday for Central
     Panhandle Mountains.

WA...Winter Storm Watch from Tuesday evening through Wednesday
     evening for Lower Garfield and Asotin Counties-Moses Lake
     Area-Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory until 10 AM PST Monday for Washington
     Palouse.

     Winter Storm Watch from late Monday night through Wednesday
     evening for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Jan 15, 6:13 AM PST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PST SUN JAN 15 2012

IDZ003-004-027-WAZ033-161415-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
613 AM PST SUN JAN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY THROUGH MONDAY

LOCALLY HEAVY SNOW ACCUMULATIONS ARE EXPECTED TODAY THROUGH
MONDAY...ESPECIALLY IN THE CENTRAL IDAHO PANHANDLE MOUNTAINS. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED TO ACCOUNT FOR THIS SNOW
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

ANOTHER WEATHER DISTURBANCE WILL BRING SNOW SHOWERS TO ALL
LOCATIONS TUESDAY...THEN TRANSITION TO A MIX OF SNOW...FREEZING
RAIN AND RAIN ON WEDNESDAY AS DISTURBANCE NUMBER TWO REACHES THE
INLAND NORTHWEST. THE THREAT FOR ADDITIONAL SNOW WILL CONTINUE
UNTIL THE END OF THE WEEK...ALTHOUGH THERE IS THE POTENTIAL FOR
WARMING TEMPERATURES AND RISING SNOW LEVELS. STAY TUNED.

IDZ001-002-026-WAZ031-032-034>038-041>044-161415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
613 AM PST SUN JAN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WEATHER DISTURBANCE WILL BRING SNOW SHOWERS TO ALL
LOCATIONS TUESDAY...THEN TRANSITION TO A MIX OF SNOW...FREEZING
RAIN AND RAIN ON WEDNESDAY AS DISTURBANCE NUMBER TWO REACHES THE
INLAND NORTHWEST. THE THREAT FOR ADDITIONAL SNOW WILL CONTINUE
UNTIL THE END OF THE WEEK...ALTHOUGH THERE IS THE POTENTIAL FOR
WARMING TEMPERATURES AND RISING SNOW LEVELS. STAY TUNED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
January 15, 8:00 PM PST to January 16, 4:30 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357928.